I am looking for other people who have been diagnosed with chronic low ferritin (right now it is 8), but only occassional iron deficiency anemia.
I have been getting iron infusions (ferlecet) every 2 - 4 months for the past two years, without long term improvement. I am dizzy, fatigued, foggy headed, and have stiff and painful joints. The newest symptoms include easy bruising (platelets are fine) and allergic reactions (needed a steroid shot this week for itching, hives, and wheezing).
We have ruled out GI bleeding (had several colonoscopies and endoscopies), celiac (had three tests, including biopsies) and menstreul bleeding (had an endometrial ablation). I have been tested for autoimmune and inflammatory diseases, but nothing is conclusive (tests are inconsistent). I have had one bone marrow biopsy (just showed iron deficiency).
I went to Mayo Clinic for two weeks last year with no definitive results - other than they said that even if my ferritin is low, and my hemoglobin is normal (usually between 11-12), it shouldn't be causing any of these symptoms.
I am confused where my iron (ferritin) is going. If iron should last 120 days, why is the ferritin gone in about 60 days?
Have they tried any endocrine tests to see if you might have a pituitary tumor, like checking for Cushing's (easy bruising can be a symptom) or growth hormone (growth hormone adenomas can cause joint pain)?
You can have symptoms from low iron and ferritin with a CBC being normal- I did. I was more tired, my tachycardia with my postural orthostatic tachycardia syndrome was even worse, and I think my light headedness was worse as well. The ferritin is the iron stores, the last thing to go up when you take iron, I believe. If you are a menstruating female, ask the doctor if it would not hurt to regularly be taking iron tablets, along with at least 250 mg of vitamin C for best absorption. I had a doctor that felt it would not hurt, as long as I was having menstruation, where you lose blood.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.